Alert archive / Washington / Gale Warnings in 2016

Gale Warning 76, NWS Seattle, WA

September 17, 2016

NWS Seattle, WA issued this gale warning at Sep 17, 2016, 2:49 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 17, 2016, 2:49 PM PDT (21:49 UTC)
Expired
Sep 17, 2016, 9:00 PM PDT
In force
6 hr
Issued by
NWS Seattle, WA

The text

As transmitted.

643 
WHUS76 KSEW 172149
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
249 PM PDT SAT SEP 17 2016

PZZ133-134-172300-
/O.CAN.KSEW.SC.Y.0228.000000T0000Z-160917T2300Z/
NORTHERN INLAND WATERS INCLUDING THE SAN JUAN ISLANDS-
ADMIRALTY INLET-
249 PM PDT SAT SEP 17 2016

...SMALL CRAFT ADVISORY HAS ENDED...

$$

PZZ132-180600-
/O.UPG.KSEW.SC.Y.0228.000000T0000Z-160918T1100Z/
/O.NEW.KSEW.GL.W.0076.160917T2149Z-160918T0400Z/
/O.NEW.KSEW.SC.Y.0229.160918T0400Z-160918T1100Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
249 PM PDT SAT SEP 17 2016

...GALE WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 4 AM
PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. A SMALL CRAFT
ADVISORY HAS ALSO BEEN ISSUED. THIS SMALL CRAFT ADVISORY IS IN
EFFECT FROM 9 PM THIS EVENING TO 4 AM PDT SUNDAY. THE SMALL CRAFT
ADVISORY IS NO LONGER IN EFFECT. 

* WINDS...WEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS
  DURING THE EVENING AND 5 TO 15 KNOTS AFTER MIDNIGHT.

* WAVES/SEAS...4 TO 6 FEET...SUBSIDING TO 2 FEET OR LESS AFTER
  MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

PZZ131-180600-
/O.NEW.KSEW.GL.W.0076.160917T2149Z-160918T0400Z/
/O.EXT.KSEW.SC.Y.0228.160918T0400Z-160918T1100Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
249 PM PDT SAT SEP 17 2016

...GALE WARNING IN EFFECT UNTIL 9 PM PDT THIS EVENING...
...SMALL CRAFT ADVISORY NOW IN EFFECT FROM 9 PM THIS EVENING TO
4 AM PDT SUNDAY...

THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A GALE WARNING...
WHICH IS IN EFFECT UNTIL 9 PM PDT THIS EVENING. 

* WINDS...WEST WIND 25 TO 35 KNOTS...EASING TO 15 TO 25 KNOTS
  DURING THE EVENING AND 5 TO 15 KNOTS AFTER MIDNIGHT.

* WAVES/SEAS...4 TO 6 FEET...SUBSIDING TO 2 FEET OR LESS AFTER
  MIDNIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED
THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR
TO THE ONSET OF GALE CONDITIONS.

&&

$$

PZZ135-180100-
/O.EXT.KSEW.SC.Y.0228.000000T0000Z-160918T0100Z/
PUGET SOUND AND HOOD CANAL-
249 PM PDT SAT SEP 17 2016

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WINDS...SOUTH WINDS 15 TO 25 KNOTS.

* WAVES/SEAS...WIND WAVES 2 TO 4 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS ARE
EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS
SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$


WWW.WEATHER.GOV
1 follow-up statement
433 
WHUS76 KSEW 180413
MWWSEW

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SEATTLE WA
913 PM PDT SAT SEP 17 2016

PZZ132-180515-
/O.CAN.KSEW.SC.Y.0229.000000T0000Z-160918T1100Z/
/O.EXP.KSEW.GL.W.0076.000000T0000Z-160918T0400Z/
EAST ENTRANCE U.S. WATERS STRAIT OF JUAN DE FUCA-
913 PM PDT SAT SEP 17 2016

...SMALL CRAFT ADVISORY IS CANCELLED...
...GALE WARNING HAS EXPIRED...

WINDS HAVE EASED BELOW 20 KNOTS.

$$

PZZ131-180515-
/O.CAN.KSEW.SC.Y.0228.000000T0000Z-160918T1100Z/
/O.EXP.KSEW.GL.W.0076.000000T0000Z-160918T0400Z/
CENTRAL U.S. WATERS STRAIT OF JUAN DE FUCA-
913 PM PDT SAT SEP 17 2016

...SMALL CRAFT ADVISORY IS CANCELLED...
...GALE WARNING HAS EXPIRED...

WINDS HAVE EASED BELOW 20 KNOTS.

$$


WWW.WEATHER.GOV

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Seattle, WA wrote its last area forecast discussion before this gale warning went out at Sep 17, 9:16 AM PDT, 5 hours 33 minutes earlier.

Area forecast discussion, Sep 17, 9:16 AM PDT, 5 hours 33 minutes before
Area Forecast Discussion
National Weather Service Seattle WA
916 AM PDT SAT SEP 17 2016

.UPDATE...This is an update to the morning forecast discussion to
include revisions to the marine section and updated small craft
advisories for the inland waters today.

&&

.SYNOPSIS...A moist frontal system will bring rain to Western
Washington today before changing over to showers tonight. Rain will
be heaviest in the mountains but some of the lowlands could also get
significant rainfall. Showers and a possible convergence zone will
linger into Sunday. Weak systems will brush the area Monday and
Tuesday. An upper low may drop south over the region by mid week
with cooler temperatures and some showers. Unsettled weather will
likely continue through the end of the week, especially in the
mountains.

&&

.SHORT TERM...Radar and observations show what appears to be a
warm front along the Washington coast moving east. Widespread
steady light to occasionally moderate rain ahead of this front
will continue this afternoon behind the front, but westerly
downslope flow off the Olympic mountains and the mountains of
Vancouver Island should provide breaks at times in portions of the
interior lowlands from about Seattle northward during the
afternoon hours. A cold front, now seen from north-central
Vancouver Island southwest to around 45N/135W is expected to push
east across the area this evening.

The nose of a 140 kt jet at 250 mb will move into the area this
evening and will coincide with the cold frontal passage.
Statistical guidance and lightning parameters show a slight
chance of a one-stroke wonder thunderstorm or two around the area
this evening as the front moves through, but instability is weak.
At this time will leave late afternoon or evening thunderstorms
out of the forecast, but will take a closer look at the incoming
12Z guidance and will include in the afternoon package if
appropriate.

Precipitation amounts with today's front and tonight's post
frontal onshore flow and convergence zone activity will be hefty
in the Cascades. The GFS shows 24 hr precipitation amounts ending
early Sunday morning topping 3 inches in the Cascades of
Snohomish county and 1 to 2 inches elsewhere in the Cascades.
Amounts in the lowlands will range from 0.5 to 1 inch with 0.25
inches or less in the rain shadow areas from the San Juan Islands
to the Kitsap Peninsula.

Showers gradually taper off late tonight and Sunday with the
convergence zone area being the main focus through Sunday
afternoon and early evening. Then another batch of light rain
rotating around an incoming and developing upper level low will
swing through the region Monday afternoon.

The short term forecast appears to be in good shape at this time
and no morning update is required.  Albrecht

.LONG TERM...From the previous long term forecast discussion...
Global models continue to disagree on the timing and strength of
systems expected to affect the region Tuesday through the end of
next week. While timing is a huge issue with the forecast, the
GFS/ECWMF/and Canadian at least agree than an upper low will move
over the area around mid week. This should produce some shower
activity with a bit cooler temperatures. Rain amounts in this
pattern should generally be on the light side.

A warm frontal system may reach the area by Friday as the upper low
moves south. But models do not agree on whether the system holds
together. The Canadian lifts heights and pushes a dissipating
frontal band north into B.C. which would probably leave our region
dry the end of next week. Both the GFS/ECMWF show a little better
chance of some light rain by Friday or Friday night but amounts
would be light and mostly confined to the coast/mountains. The
extended forecast is mostly broad brushed and trends toward drier
weather in the lowlands late in the week. Mercer

&&

.AVIATION...Strong westerly flow aloft over Western Washington
this morning will continue through tonight, as a frontal system
moves across the region. The air mass will be moist all levels
today and become slightly unstable this afternoon and evening.
There will be some drying aloft tonight.

Widespread MVFR ceilings this morning -- mainly BKN-OVC016-025 --
should continue today, with local IFR conditions VSBY AOB 3SM RA
BR and CIGS AOB 010. Breaks in the cloud cover will probably
develop this afternoon and evening, but clouds should close in and
lower again tonight.

KSEA...South wind 5-10 kt becoming southwest 10-15 kt this
afternoon. Ceilings lowering this morning to around 1500 feet
with occasional ceilings below 1000 feet during the late morning
and early afternoon. Slow improvement in the ceilings late this
afternoon into this evening. A thunderstorm is not entirely out
of the question this evening, but we feel the chance is too small
to warrant mention in the forecasts. McDonnal

&&

.MARINE...A cold front over the coastal waters this morning will
move inland across Western Washington this afternoon and evening.
The most recent observations suggest that the front will produce
low-end small craft advisory southerly winds over much of the
inland waters today, with post-frontal small craft advisory
westerlies in the central and eastern Strait of Juan de Fuca tonight.

A surface trough will move across the area late Sunday night into
Monday morning. Weak onshore flow will develop later Monday and continue
through Wednesday. McDonnal

&&

.SEW Watches/Warnings/Advisories...
WA...None.
PZ...Small Craft Advisory until 4 AM PDT Sunday for East Entrance
     U.S. Waters Strait Of Juan De Fuca.

     Small Craft Advisory until 4 PM PDT this afternoon for Admiralty
     Inlet-Northern Inland Waters Including The San Juan Islands-
     Puget Sound and Hood Canal.

     Small Craft Advisory from 4 PM this afternoon to 4 AM PDT Sunday
     for Central U.S. Waters Strait Of Juan De Fuca.

&&

www.weather.gov/seattle

You can see an illustrated version of this discussion at
www.weather.gov/seattle/gafd/latest_webafd.html

The office that day

Everything else NWS Seattle, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 9:29 AM PDTSmall Craft AdvisorySEW12 hr
Sep 17, 2:49 PM PDTSmall Craft AdvisorySEW6 hr

Nearby

Gale Warnings in Washington, 2016Every gale warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.